Prednisone advice

This is the forum for the Kidney Patient Guide. We welcome feedback about the site and any information that may be of use or interest to other visitors.

IMPORTANT NOTE: This forum is not for queries that would otherwise be addressed to a doctor. If you have a question about your condition or treatment please consult your renal unit or doctor. We do not have any editorial or medical resources to answer individual queries.

Moderator: administrator

Prednisone advice

Postby Spoonie » Sat Feb 25, 2017 9:40 am

Hi all. I've just been diagnosed with FSGS, and have been put on, among other things, 60mg of prednisone a day (12 tablets in one go!). I've read quite a lot about the side effects of this drug, and I was just wondering whether anybody had any advice that would make dealing with it all easier. In particular, for those of you who have been on a high dosage, how did it effect your mood?

Thanks in advance!
Spoonie
 
Posts: 1
Joined: Sat Feb 25, 2017 9:35 am

Re: Prednisone advice

Postby wagolynn » Sat Feb 25, 2017 3:42 pm

Hi Spoonie,

The best advice I can think of comes from the makers literature quoted below.

"Call your doctor at once if you have shortness of breath, severe pain in your upper stomach, bloody or tarry stools, severe depression, changes in personality or behaviour, vision problems, or eye pain."

Best wishes.
wagolynn
 
Posts: 1130
Joined: Thu May 23, 2013 2:49 pm

Re: Prednisone advice

Postby freddyy » Mon Feb 27, 2017 10:33 am

Hi Spoonie, I have also had a few rounds of Prednisolone treatment.

As my kidney disease started off by an autoimmune inflammation I had to treat it with cortisone, starting off at 80 and then continuining at 60 for a pretty long time. All in all it took me almost 1 year to taper down to 0. (Due to long treatment I became steroid dependant so had to taper down very slowly and carefully).

Side effects vary between people. As for my self, There were both some positive effects and some negative ones. Firstly I felt like I had bursts of energy which was uncommon. I could wake up early (like 4am) and start my day with no problem, fully awake from the moment I opened my eyes. I got a lot of things done like this. During this period I also felt a clarity of mind which I experienced as positive.

On other hand, I had various pains and swellings in the body, trouble walking sometimes from swollen ankles, puffy face, constant food cravings (food I usually don't eat tasted heavenly), terrible mood problems (become very upset at petty things) and also problems sleeping with very vivid dreams and waking many times per night. This was much worse at 40-60mg per day and become better after tapering.

I learned to live with the constant hunger by writing food diaries and thinking carefully about everything I ate and sticking to hard scheduled eating times. Otherwise it is very common for people to gain weight rapidly. Also it can be good to have someone to talk to about the mood swings and to realize that it is not really you who are terrible, it is the medicines fault, and it will pass. It's good to prepare people close to you about this also, so they can understand and support you.

I also had a couple of rounds of prednisolone (starting at 25mg and then tapering 5mg each week) for a stomach inflammation (IBD). I have not noticed as many negative side effects from this, mostly just positive ones. One noticable effect is some disturbed sleep but it's not really bad.

I hope your prednisolone treatment works out for you!

Regards // Freddy
freddyy
 
Posts: 29
Joined: Tue Aug 02, 2016 6:45 am
Location: Sweden


Return to The KPG Forum

Who is online

Users browsing this forum: Google [Bot] and 7 guests